HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   High & Low Blood Pressure (http://www.healthboards.com/boards/high-low-blood-pressure/)
-   -   Wean from Norvasc (http://www.healthboards.com/boards/high-low-blood-pressure/240197-wean-norvasc.html)

Oklahoma 01-08-2005 12:29 PM

Wean from Norvasc
 
I am currently taking 5mg of Norvasc at morning and 5mg at night. I was originally just taking 5mg in the morning only. Adding the 5mg at night didn't seem to help.

When stopping or reducing Norvasc, do you need to wean or can you just stop it?

Thanks for your help.

zuzu8 01-08-2005 02:23 PM

Re: Wean from Norvasc
 
Oklahoma,

You should have no problem with abrupt discontinuation of Norvasc.

The only time it [I]may[/I] pose a problem is if you have cardiac issues such as angina, in which case sudden withdrawal may cause increased frequency of chest pain.

zuzu xx

jtu91952 01-09-2005 07:33 AM

Re: Wean from Norvasc
 
Zuzu, is norvasc a good bp med? My cardio just added that to my hbp therapy. How long does it take to bring my bp down? i now take verapamil 240, lasix 20 and norvasc 5mgs.

zuzu8 01-09-2005 10:16 AM

Re: Wean from Norvasc
 
Jtu,

In my most [I]humble[/I] opinion, Norvasc is a med that seems to have more side effects than most, is overpriced, and really best designed for hypertensives with angina and heart failure.

However, if you can escape side effects, it works well to bring down BP for a lot of people who need to add a 3rd drug to their regimen.

In theory, it's full effect would probably show up within two weeks.

zuzu xx

CASSIEBEL 01-09-2005 10:33 AM

Re: Wean from Norvasc
 
[QUOTE=zuzu8]Jtu,

In my most [I]humble[/I] opinion, Norvasc is a med that seems to have more side effects than most, is overpriced, and really best designed for hypertensives with angina and heart failure.

However, if you can escape side effects, it works well to bring down BP for a lot of people who need to add a 3rd drug to their regimen.

In theory, it's full effect would probably show up within two weeks.

zuzu xx[/QUOTE]
I so agree with Zuzu, I know we tend to hate the drugs that cause us individually the worst problems. Norvasc was the wost for me. I actually caused my BP to go up. But I hope it works for you.
Cass

Lenin 01-09-2005 11:28 AM

Re: Wean from Norvasc
 
Norvasc was the worst hypertension med I've ever taken as well. I may not have needed to but I weaned at half dose for 4 days and 1/4 dose for 4.

jtu91952 01-09-2005 01:43 PM

Re: Wean from Norvasc
 
Thanks zuz and Cass for responding. I've only taken the norvasc for two days. My ankles did swell a little but it was mild. My bp is still high (163/80-90ish. If nothing more of a side effect than that, then i will keep norvasc for at least a month to see if my bp will drop to at least 130/72.

This has been an ongoing problem for me. My bp has been high for almost a yr and no bp med seems to help. That is none that doesn't cause me really bad side effects. I can't go on with bp over 140's, it is beginnning to drive me crazy. I never had anxiety about going to the drs offce, but now i do.

mgraylorn 01-10-2005 12:27 PM

Re: Wean from Norvasc
 
If norvasc is lowering your bp but you have some side effects, you might ask about changing to a different calcium channel blocker. They don't all produce the same side effects, and its possible another type may give you control and no side effects.

Lenin 01-10-2005 12:28 PM

Re: Wean from Norvasc
 
That's true,
They are very different drugs; unlike some of the other drug classes which are often like peas in a pod.

CASSIEBEL 01-10-2005 12:44 PM

Re: Wean from Norvasc
 
jtu,
Don't you already take verapamil? I don't think I ever heard of taking two CCBs at once. Maybe I was thinking of someone else.
My best to you ,
Cass

jtu91952 01-10-2005 05:14 PM

Re: Wean from Norvasc
 
No Cass, you have it right. I am now taking norvasc 5mgs, verapamil 240mgs, lasix 20 mgs, vit. e 200 ius, vit.c 500mg, aspring 325(halfed). I can only get my bp down to 153/80ish. This is inspite of diet and exercise.

Lisinopril & hctz w/ verapamil always lowered my bp, but im allergic to lisinopril and avapro. I hated toprol xl. It seems this bp problem is getting the best of me. i don't feel ill or anything, but knowing hbp is the silent killer is driving me crazy. I now hate going to the drs office.

CASSIEBEL 01-11-2005 10:57 AM

Re: Wean from Norvasc
 
[QUOTE=jtu91952]No Cass, you have it right. I am now taking norvasc 5mgs, verapamil 240mgs, lasix 20 mgs, vit. e 200 ius, vit.c 500mg, aspring 325(halfed). I can only get my bp down to 153/80ish. This is inspite of diet and exercise.

Lisinopril & hctz w/ verapamil always lowered my bp, but im allergic to lisinopril and avapro. I hated toprol xl. It seems this bp problem is getting the best of me. i don't feel ill or anything, but knowing hbp is the silent killer is driving me crazy. I now hate going to the drs office.[/QUOTE]
Boy, can I relate to this post! Same story different meds. I now get some good control with BenicarHCT 40/25, Atenolol 50, and a 1/2 of a clonidine when it decides to go up. Usually I'm in the 130s / 70s range but can go up to 180s / 80s sometimes higher for no reason. I can get good control with verapamil or diltiazem but can't tolerate them. I too, want to just keep a good average BP.
And going to the doc now just drives mine through the roof! I feel like I have to pass a test that I'm doomed to fail. Oh well, God willing, all of us will someday reach our desired goals.
Cass

dianne12315 01-11-2005 12:14 PM

Re: Wean from Norvasc
 
I was on Norvasc for about 2 yrs but I couldn't stand the swelling. It was no longer limited to my legs and ankles so my doctor decided to stop it. I stopped it abruptly and had no problems. (I was on 10mg once a day for 2 yrs.)

However I did notice an increase in the PVC's and the chest pain returned about 2 weeks later so I was started on Lopressor.

I also get Migraine headaches but I was told not to take Imitrex because my bp was not under control. I would read up on the side effects of any migraine medication because a few of them you're not supposed to take if your bp is not well controlled. There are some good preventative medications that you might be able to take so that you can prevent them. One is a BB (like Inderal) and then there is also Depakote ER and Topamax. I took Depakote for a few weeks but then it made my nose bleed so I had to stop. I was on Topamax for a few months and it helped with the migraines. I stopped taking it though because it was changing the taste of all of the food. I should have stayed on it because it might have helped with weight loss.

Good luck to you.

Dianne

jtu91952 01-11-2005 05:23 PM

Re: Wean from Norvasc
 
Cass, i am now starting to get better readings since starting the norvasc. My bp was spiking something awful. The norvasc does cause me some chest pain but nothing for me to stop the drug. My ankles did swell abit at first but i hope that's not going to be a problem. Today my bp was 151/79 pulse 83. That is the lowest my bp has been in a couple of months. I was dangerously in the 200-plus and felt ill sometimes.

I think zuzu said i should give the norvasc about two wks to start working. I pray this works for me w/o too many side effects. The only real scary part is the shortness of breath that comes and goes.

CASSIEBEL 01-11-2005 07:47 PM

Re: Wean from Norvasc
 
I pray this works for me w/o too many side effects.

I pray for That too. I know just how scary it is to have your BP that high and what a helpless feeling it is when you can't get it down.
We'll all be hoping for the best.
Cass


All times are GMT -7. The time now is 01:53 AM.